Pharmaceutical drugs come with risks, risks most users choose to ignore. We block out the risks when we hear about a drug on television or the radio. We either skim over the words in print or ignore them altogether. Due to trust that the federal government will protect us and a belief that pharmaceutical companies have our best interest at heart, we play Russian roulette, believing we would never be so unlucky as to suffer a serious side-effect. After all, they are so rare!
We are all aware that antibiotics can cause allergic reactions, even fatal ones. It is not so common knowledge to find an antibiotic can cripple or kill in other ways.
Chris Dannelly was in the prime of his life at age 41. His physical (two months prior to his death) showed he was in excellent health. He was an athlete who stayed in shape. When he came down with the flu and pneumonia, he was prescribed levofloxacin (brand name Levaquin) an antibiotic manufactured by Johnson and Johnson, Jansen Pharmaceutical. This antibiotic was the best selling antibiotic in the United States in 2010.
Chris took two pills. Those two pills killed him.
Chris did not have an allergic reaction. He died an excruciatingly painful death from rhabdomyolysis, a syndrome caused by the death of muscle fibers and the release of myoglobin into the bloodstream. Death occurs due to toxic overload with resultant kidney failure, heart attack, liver damage, or compartment syndrome (which inhibits blood flow).
Chris died 48 hours after taking the second pill. The diagnosis of rhabdomyolysis was made through autopsy.
Death and Injury Caused by Levaquin
Rhabdomyolysis is not the only serious reaction patients have had to Levaquin. Many have experienced Achilles ruptures; severe on-going joint, muscle, or tendon pain; rupture of the retina; or neurological damage that may well be irreversible. Two other possible fatal outcomes are related to skin reactions: Stevens-Johnson syndrome and toxic epidermal necrosis (TEN). Stevens-Johnson syndrome results in blistering of the mucous membranes, while TEN causes widespread necrosis of the skin. It can literally fall off the body in sheets.
The circular for the drug includes a current stand statement for prescription drugs:
Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.
This statement is one that supports the mindset that these things happen to other people, not us. Seriously, would any of us risk our health with pharmaceuticals if we really paid attention to and understood the warnings? Not if we understood that foods, herbs, and natural supplements would cure that pneumonia, sinus infection, or strep throat. Not if we all understood that natural treatment strengthens the immune system and that over time through the use of natural remedies we would catch fewer infections and when we did, they would be less severe.
The Beneficial Risk Profile
Pharmaceutical companies are quick to talk about the benefit risk profile – the fact that a particular drug has helped so many people as opposed to how few it damaged or killed. And though this drug has 20,000 or more lawsuits filed against it, claims can be made that it has helped many more. (And yet, many other medicines with less risk could have been used instead.)
This is a very expensive medication. It makes a great deal of money for its company. It is one of the drugs in the class called fluoroquinolones. Another well-known drug in this class is Cipro.
Do you think Johnson and Johnson bases their risk-benefit calculations on anything other than profit compared to losses through lawsuits? If you do, you drank the Kool-Aid.
If you’ve recently taken antibiotics, this is what you need to do to restore healthy intestinal flora, and check out Bulletproof Your Immune System for real immunity from bacterial infections and other pathogens. See this source for more on the importance of gut bacteria.
I have taken Cipro before….. I had a severe reaction two hours after taking the second dose! I thought I was going to die. Later I found out that it contains Fluoride and the reaction I had was not uncommon! I was lucky….I had no lasting effects from it ( thank goodness!) probably cuz my body totally and violently rejected it in my system! At least no damage that can be seen as yet. Who knows though….it might have damaged my kidneys or other organs. Time will tell I guess but it will be too late to do anything by then.
I actually am very sensitive to most prescription drugs which is why I try to stay away from the Doctor’s office and use herbal medicines when I need them. I’ve had too many close calls to take it lightly.